NCLEX Mental Health Review
Updated October 27, 2026
Mental health questions on the NCLEX-RN fall under Psychosocial Integrity. They usually test therapeutic communication, client safety and psychiatric medications. Here are the high-yield points, followed by free practice questions.
Follow your facility’s policies and current drug references.
Therapeutic communication
The best response usually acknowledges feelings and invites the client to say more. Avoid false reassurance, “why” questions, giving advice, changing the subject and defending.
Safety first
- If a client talks about suicide, ask directly whether they’re thinking of harming themselves and whether they have a plan. Asking doesn’t increase risk.
- A client who suddenly seems calm or gives away belongings after being depressed may have decided on a plan; report it.
- Remove items that could be used for self-harm, and follow the facility’s observation policy.
Key psychiatric medications
| Medication | Key points |
|---|---|
| Lithium | Narrow therapeutic range (commonly about 0.6 to 1.2 mEq/L); watch for toxicity (vomiting, diarrhea, tremor, confusion); keep sodium and fluid intake steady |
| SSRIs (such as sertraline, fluoxetine) | Take several weeks for full effect; watch for serotonin syndrome and increased suicidal thoughts early on, especially in young people |
| MAOIs (such as phenelzine) | Avoid tyramine-rich foods (aged cheese, cured meats, tap beer) to prevent a hypertensive crisis |
| Antipsychotics | Watch for extrapyramidal symptoms; with clozapine, monitor the white blood cell count |
| Benzodiazepines | Sedation and fall risk; don’t stop suddenly |
Free mental health practice questions
-
A client with depression says, "I won't be a burden much longer." What should the nurse do first?Answer: CThis statement may signal suicidal thinking. Asking directly is the priority and doesn't increase the risk.
-
A client taking lithium has vomiting, diarrhea and a coarse tremor. What should the nurse suspect?Answer: AVomiting, diarrhea, coarse tremor and confusion are signs of lithium toxicity. Hold the dose, check the lithium level and notify the provider.
-
A client taking phenelzine (an MAOI) should avoid which food?Answer: CAged cheese is high in tyramine, which can trigger a hypertensive crisis in clients taking MAOIs.
-
A client started sertraline 1 week ago and says it isn't helping. What is the best response?Answer: BSSRIs commonly take several weeks to reach their full effect. Encourage the client to keep taking it and to report any worsening mood or suicidal thoughts.
-
A client taking clozapine has a sore throat and fever. Which lab value is most important to check?Answer: DClozapine can cause agranulocytosis, a dangerous drop in white blood cells. A sore throat and fever can be signs of infection that need prompt evaluation.
-
Which response by the nurse is therapeutic?Answer: CThis response acknowledges the client's feelings and invites them to talk. The others ask "why," give false reassurance or judge.
Pass the NCLEX-RN on your first try
- All 178 questions across the eight Client Needs categories of the 2026 NCLEX-RN test plan
- An explanation for every answer, with the guideline, drug label or priority rule behind it
- Unlimited full 85-question practice exams, with each area in its test plan share